Alert archive / California / Freeze Warnings in 2018

Freeze Warning 4, NWS San Francisco Bay Area, CA

December 28, 2018Monterey County, San Benito County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 28, 2018, 12:35 PM PST for Monterey County, San Benito County, California. It took effect at Dec 29, 2018, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2018, 12:35 PM PST (20:35 UTC)
In effect from
Dec 29, 2018, 12:00 AM PST
Expired
Dec 29, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA

The radar

The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS76 KMTR 282035
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1235 PM PST Fri Dec 28 2018

CAZ516>518-290445-
/O.UPG.KMTR.FZ.A.0002.181229T0800Z-181229T1700Z/
/O.NEW.KMTR.FZ.W.0004.181229T0800Z-181229T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
1235 PM PST Fri Dec 28 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
SATURDAY...

The National Weather Service in San Francisco has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM PST
Saturday. The Freeze Watch is no longer in effect.

* TEMPERATURES...Overnight lows of 22-30 degrees F.

* TIMING...Friday night through early Saturday morning.

* LOCATIONS...Southern Salinas Valley and adjoining inland 
  valleys.

* IMPACTS...Freezing temperatures can damage or kill sensitive
  vegetation and damage unprotected outdoor plumbing. Please make
  sure your animals have a warm shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Palmer
2 follow-up statements
065 
WWUS76 KMTR 290444
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
844 PM PST Fri Dec 28 2018

CAZ516>518-291700-
/O.CON.KMTR.FZ.W.0004.181229T0800Z-181229T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
844 PM PST Fri Dec 28 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SATURDAY...

* TEMPERATURES...Overnight lows of 22-30 degrees F.

* TIMING...Midnight tonight through mid morning Saturday.

* LOCATIONS...Southern Salinas Valley and adjoining inland 
  valleys.

* IMPACTS...Freezing temperatures can damage or kill sensitive 
  vegetation and damage unprotected outdoor plumbing. Please 
  make sure your animals have a warm shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
174 
WWUS76 KMTR 291645
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
845 AM PST Sat Dec 29 2018

CAZ516>518-291745-
/O.EXP.KMTR.FZ.W.0004.000000T0000Z-181229T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Greenfield and King City
845 AM PST Sat Dec 29 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures are starting to warm into the 30s and 40s this
morning. Therefore, the freeze warning will expire at 9 am.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 28, 9:55 AM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 28, 9:55 AM PST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
955 AM PST Fri Dec 28 2018

.SYNOPSIS...Winds will gradually decrease today, but remain
breezy over the ridges. Dry conditions with seasonable highs and
chilly overnight lows will prevail through the weekend and well
into next week. Colder, wind-sheltered valley locations will
likely see overnight low temperatures at or below the freezing,
especially tonight and the first part of the weekend.

&&

.DISCUSSION...as of 9:55 AM PST Friday...Water vapor imagery
shows high pressure off the West Coast and a stationary upper
level low spinning over Northern Arizona this morning. As a
result, dry north northeast flow aloft continues to prevail across
Northern California, with just a few high clouds filtering across
the region at this time. Pressure gradients are continuing to
weaken at this time, with the SFO-ACV down to -4.8 mbs from an
early -6.1 mbs. That being said, we are still seeing some breezy
conditions out there, especially over the ridges.

These gusty winds helped keep temperatures warmer this morning than
we previously thought. Because of the warmer and breezy start to
the day, several sites are running a few degrees warmer than this
time yesterday. However, dew point temperatures are down
significantly, running 10 to 20 degrees lower than this time
yesterday. Therefore, expect temperatures to be similar to or
slightly warmer today, but still remain in seasonal ranges.

The primary concern with this forecast will be with the cold
overnight temperatures tonight. With the very dry airmass in
place, winds becoming light and variable, and clear skies,
temperatures will quickly drop after sunset. With dew points in
the 20s, it is not out of the questions that the colder wind-
sheltered locations will fall into the 20s. Therefore, a Freeze
Watch remains in effect at this time for the Southern Salinas
Valley and surrounding mountains. Will likely update with the
afternoon package. However, may need to expand it to Sonoma and
Napa Counties as well, where the colder valley locations will also
likely see temperatures drop to or below the freezing mark tonight.

Dry conditions will continue to prevail through the weekend and
into next week. Another inside slider will be another round of
gusty north to northeast winds to the region late Sunday into
Monday, and will need to watch to see if additional Wind
Advisories will be needed at that time. Daytime highs will remain
seasonal. Overnight temperatures will remain on the cold side, but
gradually warm a bit each night, as the atmosphere starts to
modify. Palmer

&&

.DISCUSSION...as of 03:20 AM PST Friday...Skies are clear this
morning as a dry northerly flow continues over the region. Gusty
northerly winds continue over the higher terrain with gusts of 20
to 40 mph common above 1000 feet, with the highest peaks gusting
higher. Winds in the lower terrain have subsided from their peak
Thursday afternoon, but remain breezy in some exposed locations,
especially near SF Bay where north to northwesterly winds of 10 to
20 mph have remained common overnight. The airmass is much drier
this morning, with dew points in most locations in the 20s to
lower 30s, a solid 10 to 20 degrees lower than yesterday morning.
Under clear skies, air temperatures have dropped into the 30s in
the wind- sheltered valleys, while temperatures remain in the 40s
to lower 50s where the winds are a bit breezier. Low temperatures
this morning will depend on how much the winds decrease through
the rest of the night. Still think most areas will at least drop
into the 40s, with 30s becoming more widespread in valley
locations as the night progresses.

The surface low to our southeast will continue to move away from
the region while high pressure slowly builds inland, reducing the
pressure gradient over the area. Expect the winds to continue to
gradually subside across the lower elevations this morning. Will
allow the wind advisory for elevations above 1000 feet to expire
at 4 am this morning as winds are expected to slowly decrease.
However, gusty winds will continue throughout the day across the
higher peaks. Locally breezy conditions in the lower elevations
will again occur this afternoon, but will not be as strong as
Thursday.

The cool, dry airmass will persist into Friday night, and winds
will become light across the lower elevations. Under these
conditions, expect Saturday morning to experience the coldest low
temperatures of the forecast period, and likely the coldest of the
season so far. Lows will drop into the 30s in many locations,
including the East and South Bay and much of the coast near
Monterey Bay. Lows in the 20s are expected in portions of southern
Monterey and San Benito Counties, where a Freeze Watch has been
issued. The North Bay valleys will also see temperatures near
freezing, with some isolated upper 20s possible as well. Lows
above 40 will be limited to the SF Peninsula and immediate coastal
areas.

The upper level ridge will flatten on Saturday as a shortwave
rides over the top of it. This shortwave will follow a similar
trajectory to the trough on Thursday, diving south into the Great
Basin on Sunday and Monday. Precipitation along a boundary will
fizzle out before reaching our area, and all precipitation near
the center of the trough will remain well to our east. Northerly
winds will increase again late Sunday and Monday behind the
trough. A reinforcing shot of cool, dry air will also move into
the region, keeping low temperatures cool early next week. A small
warming trend is likely towards the end of next week as the upper
ridge flattens and noses inland. Models depict a trough
approaching the area late next week, but weakening it with
precipitation not expected to make it this far south. In short,
dry weather will prevail until at least next weekend. ST

&&

.AVIATION....As of 09:30 AM PST Friday...For 18z tafs. VFR
conditions through the period for all terminals as a cool and dry
airmass remains in place. Locally gusty northerly winds will
continue this morning and diminish into the afternoon.

Vicinity of KSFO...VFR. Moderate gusty northerly winds will continue
into the early afternoon before gradually diminishing.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR. Winds expected to remain light
throughout the day.

&&

.MARINE...as of 08:18 AM PST Friday...Gusty northerly winds will
gradually diminish across the waters today and tonight. Winds will
remain light to moderate tomorrow before increasing once again
Saturday night into Sunday as high pressure builds offshore and
low pressure deepens over the Desert Southwest. Light to moderate
northwest swell will continue before a longer period northwest
swell arrives over the weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...SF Bay until 12 PM
             SCA...Mry Bay until 12 PM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 12 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm

&&

PUBLIC FORECAST: Palmer / ST
AVIATION: AS
MARINE: AS

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:05 PM PSTSmall Craft AdvisoryMTR15 hr
Dec 28, 3:16 AM PSTSmall Craft AdvisoryMTR24 hr
Dec 28, 1:09 PM PSTSmall Craft AdvisoryMTR4 days

Nearby

Freeze Warnings in California, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.